Antischizophrenic neuroleptic drugs interact with brain dopamine systems in producing both therapeutic and unwanted side effects1. Short-term administration of neuroleptics may produce a parkinsonian, hypokinetic syndrome mimicking symptoms of dopamine depletion, and presumably caused by dopamine receptor blockade2. Paradoxically, some 20 of patients treated chronically with these agents develop tardive dyskinesia. The adventitious movements typical of this condition mimic symptoms of dopamine excess despite continuing receptor blockade3-5. Dopamine receptor supersensitivity does develop in such conditions, but its extent does not correlate well with the presence or absence of tardive dyskinesia6. Exploration of neuroleptic-induced alterations in other dopamine-associated systems may thus provide insight into these processes. Dopamine-containing cells of the substantia nigra, prominently implicated in the motor side effects of neuroleptics, possess dense concentrations of receptors for the putative peptide neurotransmitter, neurotensin7-9. Here we report that these receptors are substantially increased in both rats and humans after chronic treatment with neuroleptic drugs, and discuss possible implications of this finding for our understanding of neuroleptic actions.
ASJC Scopus subject areas